Skip Navigation LinksHome > July 27, 2001 - Volume 15 - Issue 11 > Gynecomastia without lipodystrophy syndrome in HIV-infected...
AIDS:
Correspondence

Gynecomastia without lipodystrophy syndrome in HIV-infected men treated with efavirenz

Caso, José Alberto Arranz; Prieto, Julio de Miguel; Casas, Esperanza; Sanz, José

Free Access
Article Outline
Collapse Box

Author Information

Department of Internal Medicine, Unit of Infectious Diseases, Príncipe de Asturias University Hospital, Alcalá de Henares, Madrid, Spain.

Received: 23 March 2001; accepted: 2 April 2001.

In men, breast hypertrophy (BH) may be a consequence of the augmentation of fat tissue or of benign enlargement of the breast tissue (gynecomastia). BH has been reported in HIV-infected patients treated with highly active antiretroviral therapy (HAART) including nucleoside reverse transcriptase inhibitors, protease inhibitors (PI) [1–3], and recently, in six HIV patients treated with efavirenz [4]. A few cases of gynecomastia have been reported in these patients, some associated with lipodystrophy syndrome and none with anatomopathological confirmation [1–4].

We report three cases of anatomopathologically confirmed gynecomastia without lipodystrophy syndrome in HIV-infected male patients treated with efavirenz.

Back to Top | Article Outline
Case 1

A 37-year-old HIV-infected man began HAART (stavudine, lamivudine and indinavir) in July 1997 and achieved undetectable levels of HIV RNA in the plasma (< 50 copies/ml). In November 1999, the treatment was being well tolerated without the appearance of the lipodystrophy syndrome. Plasma levels of triglycerides and cholesterol were 185 and 172 mg/dl, respectively. At that time, indinavir was substituted by efavirenz as a simplification treatment. In May 2000, an asymmetrical and painful BH became evident, principally in the right breast where the patient had an elastic tumoration of approximately 3 × 3 cm. The HIV-RNA load remained undetectable and the CD4 cell count was 806/mm3. Plasma levels of testosterone, dihydroxyepiandrosterone, cortisol, estradiol, follicle-stimulating hormone (FSH), luteinizing hormone (LH), and prolactin were normal. A mammography and a needle aspiration cytology were compatible with gynecomastia. Efavirenz was not stopped and a right mastectomy was performed. The specimen obtained was a characteristic oval mass of elastic consistency and with well-circumscribed borders. Microscopic examination demonstrated epithelial hyperplasia surrounded by a prominent swollen stroma with a typical ‘halo’ effect consistent with gynecomastia. At present, the size of his left breast is stable.

Back to Top | Article Outline
Case 2

A 33-year-old HIV-infected man started HAART (stavudine, lamivudine and indinavir) in August 1997 and achieved undetectable levels of HIV RNA in the plasma (< 50 copies/ml). In February 2000, the lipodystrophy syndrome had not appeared. Plasma levels of triglycerides and cholesterol were 201 and 154 mg/dl, respectively. At that time indinavir was substituted by efavirenz as a simplification treatment. In August 2000, an asymmetrical and painful BH became evident. The HIV-RNA load remained undetectable and the CD4 cell count was 286/mm3. Plasma levels of testosterone, dihydroxyepiandrosterone, cortisol, estradiol, FSH, LH, and prolactin were normal. A mammography and a needle aspiration cytology were compatible with gynecomastia. Efavirenz was not stopped and his breast size is currently stable.

Back to Top | Article Outline
Case 3

A 40-year-old HIV-infected man began HAART (stavudine, lamivudine and indinavir) in June 1999 and achieved undetectable levels of HIV RNA in the plasma (< 50 copies/ml). Because of recurrent urinary lithiasis, indinavir was replaced by nelfinavir in December 1999. In April 2000, the treatment was well tolerated without the appearance of the lipodystrophy syndrome. Plasma levels of triglycerides and cholesterol were 251 and 248 mg/dl, respectively. At that time, indinavir was substituted by efavirenz as a simplification treatment. In January 2001, an asymmetrical and painful BH became evident. The HIV-RNA load remained undetectable and the CD4 cell count was 396/mm3. Plasma levels of testosterone, dihydroxyepiandrosterone, cortisol, estradiol, FSH, LH, and prolactin were normal. A mammography and a cytology obtained by needle aspiration were compatible with gynecomastia. Efavirenz was not stopped and his breast size is currently stable.

Our patients were not receiving other medications that could have caused gynecomastia, and this disorder appeared a few months after they began efavirenz treatment. Neither before receiving HAART including PI, nor after the introduction of efavirenz, did the patients show evidence of the lipodystrophy syndrome There were no biological or hormonal abnormalities capable of explaining gynecomastia in these patients. Efavirenz was introduced in all three cases as a simplification treatment instead of the PI, therefore nucleoside reverse transcriptase inhibitors were not modified. These findings suggest that efavirenz can produce gynecomastia without the lipodystrophy syndrome by an unknown mechanism. In one patient, the extirpation of mammary tissue had good results, suggesting that surgical treatment might be an acceptable option for these patients.

José Alberto Arranz Caso

Julio de Miguel Prieto

Esperanza Casas

José Sanz

Back to Top | Article Outline

References

1. Shurmann D, Bergman F, Ehrenstein T, Padberg J. Gynaecomastia in a male patient during protease inhibitor treatment for acute HIV disease. AIDS 1998, 12: 2232–2233.

2. Caeiro JP, Visnergawala F, Rodriguez-Barradas MC. Gynecomastia associated with indinavir therapy. Clin Infect Dis 1998, 27: 1539–1540.

3. Peyriere H, Mauboussin JM, Rouanet Y. et al. Report of gynecomastia in five male patients during antiretroviral therapy for HIV infection. AIDS 1999, 13: 2167–2191.

4. Mercié P, Viallard JF, Rodolphe T, Faure I, Rispal P, Leng B, Pellegrin JL. Efavirenz-associated breast hypertrophy in HIV-infected patients. AIDS 2001, 15: 126–128.

© 2001 Lippincott Williams & Wilkins, Inc.

Login